Do Pre-Workout Supplements Cause Stomach Pains?

Pre-workout supplements give some people stomach pain.

Pre-workout supplements give some people stomach pain.

Pre-workout supplements such as energy boosters and protein powders promise increased energy and improved muscle tone. While these supplements are not supposed to cause stomach pain, many people report having stomach pain after taking them. If you experience pain as a result of any supplement, stop taking the supplement and consult your doctor about healthy pre-workout nutrition.

Milk

Many workout drinks, particularly protein powders, either contain milk or are mixed with milk. The U.S. National Library of Medicine reports that about 30 million adults are lactose intolerant. If you don't normally drink milk and find yourself experiencing stomach pains after having a pre-workout shake or supplement, milk might be the culprit. Try a supplement that doesn't contain milk instead.

Protein

Almost all pre-workout drinks contain protein to help build and strengthen muscle tissue. Some proteins are soy-based, and many people have soy intolerance or allergies. Check the ingredients and, if your drink is made from soy, switch to a whey-based protein drink. Some people are generally sensitive to large quantities of protein, particularly in the first few weeks after taking a protein supplement. If switching to whey-based protein doesn't help, try cutting back the amount of pre-workout supplements you take and giving your body time to gradually build a tolerance.

Sugar

Some pre-workout supplements are designed to give you energy, and one of the fastest ways to increase energy is to load up on sugar. Unfortunately, lots of sugar can cause you to crash and feel cranky later, and might cause cramping, bloating and even diarrhea and vomiting. If you're taking energy supplements, check the label and avoid products with high quantities of sugar.

Health Concerns

The Mayo Clinic explains that, even if a supplement is marked as healthy, this doesn't necessarily make it safe. Nutritional supplements aren't carefully scrutinized by the Food and Drug Administration in the same way prescription medications are, so there's sometimes an increased risk of using them. If you experience severe stomach pains, bloody diarrhea, a fever, vomiting or pain that lasts more than a few hours, consult a physician and take the supplement packaging with you to your appointment.

 

References

About the Author

Van Thompson is an attorney and writer. A former martial arts instructor, he holds bachelor's degrees in music and computer science from Westchester University, and a juris doctor from Georgia State University. He is the recipient of numerous writing awards, including a 2009 CALI Legal Writing Award.

Photo Credits

  • Jupiterimages/Comstock/Getty Images